Aa
Aa
A
A
A
Close
Avatar universal

Pregnancy and Hydrocodon

Hello!  I have never posted anything like this in my life. I have researched my question on here and I still would feel good about posting my issue.  I have Lupus (SLE) and my husband and I are in the midst of trying to get pregnant.  We have lost 3 babies already and have experiences TONS of sadness, but we really feel there is HOPE and that is why we must try again.  It has been 2 years since our last pregnancy and I feel stronger and healthier.  I went through 2.5 years of Chemo for my severe type of Lupus and have been off of that since 2006.  I take many medicines and have had to get off of 5 in preparation for this pregnancy (which to be honest I will find out within in days and I feel like I am!).  One of the ones I was told to get off of was Hydrocodone.  I have been taking this drug since 2004 and have gotten off of it only briefly before our two most recent miscarriages at 8 weeks.  Our first daughter was stillborn at nearly 8 months of pregnancy.  But she was before I learned of my disease.  This time I was determined to get off of it and slowly went down on my doses, but I jumped from a half of a 10 mg pill to none and was off of it for 8 days and had VERY bad withdrawals.  I am surprised I even lasted that long.  I did the sweating for a couple of says which is fine for me to withstand, but then I had an intense creepy crawly feeling in my legs to where I couldn't really keep them still long enough to sleep.  My poor husband tried to massage me, I took baths, and tried to clam myself and pray, but after 8 days I just was so tired and couldn't anymore.  I cried and felt so defeated.  With my Lupus I really need sleep and especially in preparation for pregnancy I can't go into it already exhausted.  So I took a half of a 10 mg and have been ever since then.  I would like to try to slowly, declining every 2 weeks, try and diminish my intake.  But I really feel very stressed out about it because my body has become dependant on it and the pain I feel is horrible, but also the withdrawal is even worse.  I want to do everything I possible can to do the right thing, but I don't know if I can get off of it without stressing me out and becoming sick.  I am angry because I hate needing this drug to help me.  I want to be able to get off of it without needing it and my heart hurts because I tried and was not able to, although I did it for 8 days, right!!!  Go me!  I am a positive person who truly believes God is in control of this, but I would be so embarrassed if something happened to the baby (like withdrawal) or deformity.  I really would never take more than a half EVER.  I have an amazing OBGYN who I had an appointment with (pre-pregnancy wise) and during that time I was not taking any and felt like I was going to conquer it, so I didn't discuss it with him at the time.  I guess I should just call him and ask him what he thinks, but I feel so worried that he wont believe how bad it hurt and how bad the withdrawal was.  I don't ever give up easily, but what if I can't get off of it?  What will happen?  I don't want to miscarry, can this drug cause miscarry?  Am I being too hard on myself?  Thank you to whoever reads all this and responds....I know it was a long post, but I feel blessed to have been able to get this all out.
5 Responses
Sort by: Helpful Oldest Newest
1035252 tn?1427227833
I"m so glad you feel better about everything, and good luck :). Like I said with a serious disease like Lupus you have to cut yourself a break and realize that you will need help to deal with the pain...and don't feel guilty about it. Like your OB said (and I mentioned) hydrocodone is fairly safe during pregnancy and now that he knows your concerns he will help you manage the pain AND feel comfortable with your decision. I had kidney stones when I was pregnant with my daughter and had to take strong pain meds several times, and the guilt tore me up. she was born incredibly healthy, very alert, with no medical problems...she's only been sick like once in her life, lol (knock on wood). so I know what you were feeling, but you definitely shouldn't worry and your OB is obviously the right one for you :).
Helpful - 0
202436 tn?1326474333
you really need to discuss this with your doc, he/she can help you come up with a regime to taper off the medication and minimize or eliminate the withdrawals.  That said, I have been prescribed hydrocodone during pregnancy but have not taken it.  What you described in your legs sounds to me like restless leg syndrome.  It's something I get CONSTANTLY when I am pregnant.  Even now at 7 weeks I have been getting it at night and it makes it very difficult to get to sleep.  This is something else you can discuss with your doc.  There are medications for it but I don't know if they are safe during pregnancy.  Your doc can also probably give you some tips on other ways to reduce the feeling.  
Helpful - 0
Avatar universal
Thank you both for you comments and suggestions.  I really appreciate it SO much.  I did take your advice and called my OB today and was able to speak with him personally about the medicine.  He told me the does I am taking is nothing to worry about.  In fact I posted in my original that I was on 10MG and I actually made a mistake it is 6.5MG and I am taking only a half or a forth.  He said not to worry at all because it is such a minor minor minor dose.  He even prescribes it to his patients who are pregnant.  This brings me great relief as I have been really hard on myself about it.  I think most of the feeling I was getting was more from actually pain then from withdrawal, but I also don't know extacly what the creepy feeling was, could my nerves be damaged and without the medicine I felt what I haven't been feeling?  Thanks again!  Many Blessings....we find out within days if we are!!!!  And after that everyday is a blessing in itself.
Helpful - 0
1035252 tn?1427227833
sorry this is kinda long, lol

what few studies have been done on this subject say that you do NOT have to stop taking hydrocodone during pregnancy as long as your doctor is monitoring your dose. it does NOT have any research showing it to increase the chances of miscarriage. you need to be honest with your doctor and tell them that you just cannot manage without pain medication (my best friend's mom has lupus and I know how much it hurts her) but you really want to work with them throughout this pregnancy to stay healthy. hydrocodone (in monitored, managed doses) is considered fairly safe and not a miscarriage or birth defect risk. the only risk it DOES carry is that it can make the baby sleepy, and obviously a baby of a mother who takes it regularly will become dependent and require monitoring and treatment after delivery.

you have a serious disease and most OBs would understand your situation and work with you to treat your pain AND get you through a healthy pregnancy. I'm sure your OB has discussed this with you, but generally women with Lupus DO have many miscarriages, and it has nothing to do with ANYTHING you have done honey. It just takes more effort and more time than people without lupus, but no hydrocodone will not cause a miscarriage.

try asking your OB about Tylenol#3 (tylenol with codeine). codeine has been used for decades during pregnancy and it's considered the safest narcotic pain option at this time (with the exception of morphine, which is a whole different story). It's obviously not as strong as vicodin or lortab, but it's effective and almost every OBGYN is comfortable prescribing it.

just be honest and talk about your problems with them..tell them what you're afraid of, and how you feel. explain your pain but stress your desire for a healthy pregnancy. a competent, capable OBGYN will come up with a plan that will help you AND keep you and baby safe.

I couldn't tell if your desire to take the medication is due more to pain or dependence, but this is something you need to describe to the doctor..if your pain is extreme, that's one thing...but if you feel that you CAN stop taking it, they can help you quit safely and with minimal withdrawal. I stopped taking lortab(hydrocodone)10mg 4-6x a day (which I took for persistent, debilitating headaches) when I decided to get pregnant and I felt like I was going to die...but it passed, and I had a healthy pregnancy with no guilt...but if you need it for pain management, by all means, tell them that you need it.

sorry if this response doesn't make a whole lot of sense there's a lot of information to get out, lol. my advice would be just be completely honest with your OB about everything you told us and ask for what options he can offer you. Good luck hon
Helpful - 0
134578 tn?1642048000
Talk to your doctor, for sure.  It would be a very rare doctor who hasn't heard a story from a patient dependent on codeine, and pretty much any doctor would be able to help you work out a plan to get off it.  You should also talk to the doc who treats your lupus.  There is a world of help and advice out there for you in the medical community, and very little judgment.  They will believe you.  Good luck!
Helpful - 0

You are reading content posted in the Women's Health: Postpartum Community

Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.